Diabetes Week 2017

During Diabetes Week (11 -17 June),  we’re calling on Scotland’s public to recognise the signs of someone suffering from either hyperglycaemia or hypoglaecemia, brought on by their bodies producing too much or too little blood sugar (glucose).

According to a recent report*, Scotland has more than 280,000 diabetics, with a further 500,000 at high risk of either developing the condition or who are currently undiagnosed.

Our Operations and Policy Director, Jim Dorman explains the differences and how to spot the signs of someone requiring help and what to do.

Jim says: “Type 1 Diabetes – or insulin dependent diabetes – is when the body produces little or no insulin. If a person doesn’t keep their blood glucose levels under control by administering daily insulin injections, they can very quickly suffer a ‘hypo’ or a ‘hyper’ attack and they can be mistaken for being intoxicated.

“Hypoglycaemia occurs when a person’s blood sugar levels drops below normal levels. This often happens when someone with diabetes misses a meal or does too much exercise. It can also happen after an epileptic seizure or binge drinking. If someone knows they are diabetic, they may recognise the start of a hypo attack, but without help they may quickly become weak and unresponsive.”

Jim’s top tips:

If you suspect that a casualty has low blood sugars, they may well be showing signs and symptoms including:

• Weakness or faintness
• confusion or irrational behaviour
• sweating with cold, clammy skin
• rapid pulse
• palpitations or muscle tremors
• deteriorating level of response

Your aim as a first aider is to raise their blood sugar levels as quickly as possible. You can help by:

• looking for medical alert jewellery and/or glucose gel or sweets about their person
• looking for medication such as an insulin pen and/or a glucose testing kit
• getting them to sit down
• helping them to take a sugar supply such as half a can of a non-diet fizzy drink or fruit juice, three sugar lumps or some sugary sweets
• Continue to monitor them

If the casualty starts to respond, give them more sugary food or drink and keep them at rest until they start to feel better. If they have a glucose testing kit available, help them to check their glucose levels. If their condition deteriorates;

• look for other possible causes such as hyperglycaemia
• dial 999/112 for an ambulance
• keep monitoring and recording the casualty’s breathing, pulse and level of response
• if the casualty becomes unresponsive, open his/her airway and check his/her breathing

Hyperglycaemia can develop over the course of days or hours and if left untreated, may result in the person going into a diabetic coma. People who suffer from hyperglycaemia often wear medical alert bracelets, medallions or cards to alert first aiders to their condition. Look for any of these first. If you suspect that a casualty has high blood sugar levels, look for the following signs;

• warm, dry skin
• rapid pulse and breathing
• fruity sweet breath and excessive thirst
• blurred vision
• drowsiness leading to being unresponsive

Your aim as a first aider is to call 999/112 immediately and advise that you suspect hyperglycaemia. Then;

• keep monitoring and recording the casualty’s breathing, pulse and level of response
• if the casualty becomes unresponsive, open his/her airway and check his/her breathing
• wait with them until the ambulance arrives

These are simple tips but ones which could make all the difference in an emergency.

Leave a Reply